MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C1030
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400s (pc400s).During the procedure, the physician was advancing the first pc400 coil into the target vessel using a non-penumbra microcatheter when it unintentionally detached inside the microcatheter.Therefore, the pc400 and microcatheter were removed.The procedure was completed using a new microcatheter and a new pc400.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pc400 was detached from its pusher assembly and stuck inside the non-penumbra microcatheter.The non-penumbra microcatheter was ovalized approximately 15.0 cm from the hub.Conclusions: evaluation of the returned pc400 revealed that the embolization coil was detached inside the non-penumbra microcatheter.It is possible the pusher assembly became fractured while advancing, allowing the embolization coil to detach and become stuck within the microcatheter.There was an ovalization on the returned microcatheter that may have contributed to the pusher assembly becoming fractured while advancing.A pusher assembly fractured further supports why the embolization coil and proximal constraint sphere were present inside the returned microcatheter.During attempts to remove the coil from the microcatheter resistance was encountered and the sr wire may have fractured.During functional testing, the microcatheter burst due to pressure created when attempting to push a mandrel through the occluded device.This damage was done by the penumbra investigator and was incidental to the reported failure.The pusher assembly was not returned for evaluation; therefore, the root cause of the unintentional detachment could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8148668
Report Number3005168196-2018-02402
Device Sequence Number11269424
Product Code HCG
UDI-Device Identifier00814548010977
UDI-Public00814548010977
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/12/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/15/2020
Device Catalogue Number4004C1030
Device Lot NumberF63993
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/12/2018
Supplement Date Received by Manufacturer02/07/2019
Initial Report FDA Received Date12/10/2018
Supplement Report FDA Received Date02/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Date Report Sent to FDA01/01/2005